Mississippi, 2025Tornado and Damaging Winds in Mississippi, May 18, 2025
May 18, 2025 · NWS JAN · 8 events in 6 counties and zones
Severe storms produced damaging wind gusts across north central Mississippi.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $572,000
- Crop damage
- $400,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe storms produced damaging wind gusts across north central Mississippi.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 18, 12:44 AM CST, 1 hour 13 minutes earlier.
Area forecast discussion, May 18, 12:44 AM CST, 1 hour 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
144 AM CDT Sun May 18 2025
...New AVIATION...
.DISCUSSION...
Issued at 450 PM CDT Sat May 17 2025
Late afternoon through Sunday: The gradient between a hot
subtropical ridge near the Gulf Coast and a cold upper low is
lending to a volatile thermodynamic environment characterized by
3000 to 4000 j/kg MLCAPE along a boundary extending from northeast
LA east southeast through central into southeast MS. Seasonably
strong deep layer shear is supporting the development of a few
supercells along the boundary capable of large hail/damaging wind,
but expect MCS activity to approach later this evening and help
to support a more organized damaging wind threat, especially
along/n of the I-20 corridor per slight risk area from SPC. It
wouldn't be surprising if some of the area has to be raised to an
enhanced risk for later tonight should confidence continue to
increase. By Sunday morning, there is a lot of uncertainty of how
long the MCS activity will linger in our area, but we could some
risk continue after daybreak. Then the question concerns
additional upstream perturbations. Seasonably strong low/mid level
flow should help replenish the environment should the ascent
become favorable again. /EC/
Sunday night through Friday: The chance for marginally severe
thunderstorms will continue through late Monday evening as the
frontal boundary stalls just to the north of our CWA. Quiet
weather conditions will occur across the area early Tuesday
morning as future global guidance continues to show the ridge axis
beginning to slowly push east away from our forecast area giving
us a small little break from the rain.
A significant 1004mb low pressure system crossing the Central
Plains will push east towards the Ohio River Valley region Tuesday
afternoon/evening. The associated cold front over southern Texas
will track east towards the southeast region late Tuesday evening.
This combined with southerly moisture flow from the Gulf, a mid-
level jet moving into the area along with an unstable airmass in
place will help increase bulk shear. This will allow for organized
convection across our whole forecast area. Because of this, SPC
is continuing a 30% severe weather potential for Tuesday with
higher confidence for northern portions of our CWA. There is still
a lot of uncertainty in regards to both the hazards and timing as
this system is still several days away. We will keep you updated
on any changes as we get closer.
Storm chances will continue heading into early Wednesday morning as
the cold pushes southeast across our forecast area. Rain chances
will start to diminish across the region looking ahead into
Wednesday afternoon/evening with quiet conditions prevailing across
our CWA by Thursday as the cold front tracks southeast out of our
forecast area towards the Gulf Coast giving us a nice little break
from the rain. Weather conditions will remain quiet heading into
Friday with mostly to partly sunny skies by the weekend.
&&
.AVIATION...
(06Z TAFS)
Issued at 144 AM CDT Sun May 18 2025
Ongoing storms in southeast AR should remain in that area, but
can't rule out some temporary reductions in vsby & ceilings due
to storms. A boundary in the area could lead to later development
tonight, but confidence remains too low to keep through mid-
morning. Morning MVFR scattered to broken stratus is likely at
most sites, with lower ceiling reductions near MEI, HBG & PIB
psbl & vsby reductions at sites along the I-59 corridor. MEI has
had an earlier start to IFR ceilings & vsby reductions, with
worsened flight categories closer to daybreak. VFR conditions are
likely after 18/16Z Sunday. Some isolated to scattered (30-55%)
SHRA & TSRA are psbl at northern TAF sites (GLH, GWO, GTR), with
the onset 18/20-22Z & persisting into the early evening hours.
Light southerly winds will prevail through the TAF period. /DC/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 90 71 91 73 / 20 10 0 0
Meridian 90 69 91 71 / 20 20 0 0
Vicksburg 90 71 91 74 / 20 10 0 0
Hattiesburg 92 71 93 74 / 10 0 0 0
Natchez 89 71 90 73 / 10 10 0 0
Greenville 88 71 88 74 / 40 30 0 20
Greenwood 89 71 90 73 / 40 30 0 10
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
EC/SW/DC
In the hours before
Local storm report, May 17, 10:15 PM CST, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1115 PM CDT Sat May 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM Flash Flood 1 NNW Jackson 32.31N 90.19W
05/17/2025 Hinds MS Public
Numerous roads and streets flooded as
reported by Jackson PD.
&&
OAJSpecial weather statement, May 18, 1:06 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
206 AM CDT Sun May 18 2025
MSZ018-019-025-180800-
Leflore MS-Sunflower MS-Bolivar MS-
206 AM CDT Sun May 18 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL SUNFLOWER...NORTHWESTERN
LEFLORE AND SOUTHERN BOLIVAR COUNTIES THROUGH 300 AM CDT...
At 206 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Boyle to 6 miles west of Shaw. Movement
was east at 30 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Cleveland, Ruleville, Shaw, Boyle, and Doddsville around 210 AM
CDT.
Blaine around 225 AM CDT.
Schlater around 235 AM CDT.
Sunflower and Sunnyside around 240 AM CDT.
Minter City around 245 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3378 9027 3373 9031 3369 9028 3352 9029
3351 9076 3353 9076 3353 9122 3355 9123
3360 9113 3368 9123 3366 9109 3368 9103
3372 9106 3370 9111 3372 9114 3377 9114
3376 9101 3379 9099 3383 9106
TIME...MOT...LOC 0706Z 269DEG 24KT 3370 9064 3360 9089
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CRThunderstorm Wind, Leflore
- When
- May 18, 1:57 AM CST to 2:18 AM CST
- Where
- Leflore County, Greenwood to 7.97 mi E of (Gwo)greenwood Arpt
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.520, -90.180
Severe storms produced damaging winds in a line from Greenwood to just south of Carrollton in Carroll County. Trees and power poles were snapped and broken. Two trees fell onto houses.
Tornado, Carroll
- When
- May 18, 2:08 AM CST to 2:29 AM CST
- Where
- Carroll County, 0.92 mi WNW of Valley Hill to 2.69 mi N of Sommerville Communit
- Rating
- EF1
- Path length
- 14.44 mi
- Path width
- 1,100 yd
- Property damage
- $500,000
- Crop damage
- $400,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.506, -90.064
An EF-1 tornado touched down along US Highway 82 just north of Greenwood-Leflore Airport. The tornado tracked southeastward across portions of Carroll County and lifted along County Road 32, just west of the Montgomery County line. The most intense damage occurred along the Highway 82 corridor, where peak winds were estimated to be 105mph. Thousands of hardwood and softwood trees were snapped or uprooted, with several falling onto homes, fences, and utility lines. Numerous power lines were downed as well. Additional damage included roof damage to several single-family residences, as well as the destruction or significant damage to multiple sheds and other outbuildings along the tornado’s path.
Thunderstorm Wind, Grenada
- When
- May 18, 2:26 AM CST
- Where
- Grenada County, 2.4 mi ENE of Elliott
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.690, -89.710
A large tree was blown down across Hayward Road.
Thunderstorm Wind, Grenada
- When
- May 18, 2:36 AM CST
- Where
- Grenada County, 0.57 mi W of Kincaid
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.750, -89.660
A tree was blown down on MS Highway 8 near Providence Road.
Thunderstorm Wind, Lowndes
- When
- May 18, 4:15 AM CST
- Where
- Lowndes County, 1.34 mi WSW of New Hope
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $70,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.460, -88.340
Straight line wind resulted in numerous downed trees and powerlines in the New Hope area. One home sustained major damage from a fallen tree.
Thunderstorm Wind, Bolivar
- When
- May 18, 7:50 AM CST
- Where
- Bolivar County, 0.69 mi S of Alligator
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.090, -90.720
A tree was blown down in Alligator.
Thunderstorm Wind, Grenada
- When
- May 18, 9:00 AM CST
- Where
- Grenada County, Hardy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.880, -89.850
Two trees were blown down across US Highway 51 near Taylor Auction and north of MS Highway 7.
Thunderstorm Wind, Clay
- When
- May 18, 10:00 AM CST
- Where
- Clay County, 4.11 mi NNW of Pinebluff
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 33.734, -89.030
A tree was blown down across the Natchez Trace Parkway just north of MS Highway 46.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, May 18, 2025$1.4 million · EF3 · 16 events
- Tornadoes and Hail in Oklahoma, May 18, 2025$315,000 · EF3 · 45 events
- Tornadoes and Hail in Kansas, May 18, 2025$542,000 · EF3 · 30 events
- Cold in California, May 18 to 19, 20252 deaths · 2 events
- Tornado and Hail in Kansas, May 18, 2025EF3 · 19 events
- Tornadoes and Hail in Kansas, May 18, 2025EF3 · 17 events
- Tornado and Hail in Nebraska, May 18, 2025$1.5 million · EF2 · 11 events
- Tornadoes and Flash Flood in Texas, May 18, 20254 injured · $866,000 · EF1 · 20 events
- Tornado and Damaging Winds in Mississippi, May 18, 20251 injured · $1.2 million · EF1 · 24 events
- Tornadoes and Flash Flooding in Nebraska, May 18 to 19, 2025$1.8 million · EF0 · 18 events
- Flash Flooding and Hail in Kansas, May 18 to 19, 2025$2.2 million · 2 in hail · 8 events
- Tornadoes and Hail in Colorado, May 18, 2025EF2 · 21 events